My CD4s getting backward after three months of RVT :((
Oct 26, 2017
Hello: for a year and a half I felt sick and no doctor detected that I had 24 cd4s and 37,000 viral load. I start taking Atripla and at 17 days I got hives and I was diagnosed with intoxication by medication. My doctor told me to stop it and I changed the treatment to Truvada and Tivicay, within two months my VL was 40 and my cd4 of 108, but today I was given other test results after three months that I started the treatment and my cd4 went down to 67. Why? And my VL is <4. Im so sad because I don't drink alcohol, dont do drugs, eat healthy and do lots of exercise!.
Response from Dr. Young
Hello and thanks for posting.
Your current regimen (Truvada + Tivicay) is a highly recommended initial treatment for HIV; and the fact that your viral load is fully suppressed is the single most important lab test in monitoring how your meds are working.
CD4 counts are important in that they provide a measurement of your initial immune health, but the tests are highly variable. According to the US Department of Health and Human Services Guidelines, the CD4 count" is also the strongest predictor of subsequent disease progression and survival according to findings from clinical trials and cohort studies CD4 counts are highly variable; a significant change (2 standard deviations) between 2 tests is approximately a 30% change in the absolute count, or an increase or decrease in CD4 percentage by 3 percentage points.
It's that variability that often takes patients and inexperienced care providers on unneeded emotional roller coasters. You could readily estimate that the differences between your two lab tests are approximately within the normal variation of the tests; if you have access to the CD4% results, it might be expected to corroborate that the differences are not significant.
Overall, I'd view your tests as indicative of being on a regimen that has suppressed your virus; and that it's yet early to see large changes in your CD4 numbers.
I hope that's helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.